[Skip to Content]
[Skip to Content Landing]
Article
November 1972

Melanonychia After Treatment of Malignant Disease With Radiation and Cyclophosphamide

Arch Dermatol. 1972;106(5):765-766. doi:10.1001/archderm.1972.01620140099029
Abstract

To the Editor.—  Hyperpigmentation in the skin is known to occur following exposure to x-rays. For example, Moss and Brand1 state that ultraviolet light or roentgen irradiation stimulate melanoblasts to produce melanin. A few cases of pigment changes in skin appendages, such as the nails, have been reported following radiation to the hands for dermatitis.2,3 Depigmentation of hair has also been reported following irradiation, particularly in mice.4 Hyperpigmentation of the skin or of the nails, however, always occurred in the treated area.5 No changes in pigmentation have hitherto been reported in areas outside the treated ports.Recently, we have observed hyperpigmentation in the hands and nails of three patients who had irradiation but whose hands were not in the treatment port. A fourth patient treated only with cyclophosphamide (Cytoxan) also showed a similar response. All patients were darkskinned; three were of African descent and one was

First Page Preview View Large
First page PDF preview
First page PDF preview
×